Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2019, Article ID 9270827, 3 pages
https://doi.org/10.1155/2019/9270827
Case Report

Prolonged Serum Alanine Aminotransferase Elevation Associated with Isotretinoin Administration

1Icahn School of Medicine at Mount Sinai, One Gustave L Levy Place New York, NY 10029, USA
2Division of Digestive and Liver Disease, Columbia University, 622 W 168th St, New York, NY 10032, USA
3Division of Dermatology, Albert Einstein College of Medicine and Montefiore Medical Center, 3411 Wayne Avenue, Bronx, NY 10467, USA
4Marion Bessin Liver Research Center, Division of Hepatology, Albert Einstein College of Medicine and Montefiore Medical Center, 1300 Morris Park Avenue, Bronx, NY 10461, USA

Correspondence should be addressed to Steven R. Cohen; gro.eroifetnom@nehocrs

Received 7 June 2019; Accepted 8 July 2019; Published 17 July 2019

Academic Editor: Julio M. F. Chebli

Copyright © 2019 Roya S. Nazarian et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Isotretinoin is a highly effective oral retinoid derivative for severe forms of acne. Despite its high margin of safety, isotretinoin carries a risk of teratogenicity and mild to massive elevations of serum cholesterol and triglyceride levels, as well as infrequent transaminitis. Liver dysfunction induced by isotretinoin is rare but it poses a management dilemma. We describe a 16-year-old male in whom alanine aminotransferase (ALT) rose from a baseline of 13 to 288 U/L after 20 weeks of treatment with 1.0-1.4 mg/kg of oral isotretinoin daily. Though the patient remained asymptomatic, ALT levels did not return to normal limits for approximately 8 months after discontinuation of therapy, an observation that has not been documented in the literature. When oral isotretinoin was readministered for intractable facial acne 3 years later, liver enzymes remained normal throughout the course of therapy. Although the pathogenesis and prognosis of retinoid-induced hepatotoxicity are unknown, this case illustrates that isotretinoin may be safely readministered after normalization of liver function tests.